Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 124, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 8, 2001, 7:27 PM EDT for Brooke County, West Virginia; Washington County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 2001, 7:27 PM EDT (23:27 UTC)
- Expired
- Aug 8, 2001, 8:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Washington County, PA, Brooke County, WV
The radar
The Pittsburgh radar (KPBZ), 37 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 7:50 PM EDT | Thunderstorm Wind | Follansbee, WV | Thunderstorm winds downed a large tree. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.5 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1502 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS51 KPBZ 082327 SVRPBZ PAC125-WVC009-090030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 727 PM EDT WED AUG 8 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN PENNSYLVANIA BROOKE COUNTY IN WEST VIRGINIA * UNTIL 830 PM EDT * AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF HOOVERSON HEIGHTS...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... RURAL NORTHWESTERN WASHINGTON COUNTY AT 740 PM RURAL NORTHERN WASHINGTON COUNTY AT 750 PM <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:25 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 3:25 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 325 PM EDT WED AUG 8 2001 MENTIONED SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN FOR TONIGHT AS SCATTERED THUNDERSTORMS ARE BEGINNING TO FIRE ALONG LEFTOVER BOUNDARIES FORMED FROM THE RAINS OF EARLY THIS MORNING. SOME WIND GUSTS CAN GO OVER 30 MPH...DUE TO LARGE INSTABILITY...SO MENTIONED HIGHER GUSTS NEAR STORMS WITH WIND FORECAST. SOME PATCHY FOG CAN FORM AGAIN LATE TONIGHT. THURSDAY SHOULD BE A DITTO OF TODAY. INCLUDED RECORDS FOR ZANESVILLE AND MORGANTOWN. MENTIONED SCATTERED THUNDERSTORMS FOR THURSDAY NIGHT PERIOD...ALTHOUGH THEY COULD BEGIN TO FIRE DURING THE LATE AFTERNOON AS TODAY. ETA AND AVN SHOW STRONG COLD FRONT FROM GREAT LAKES MOVING THROUGH THE HEAD OF THE OHIO REGION FRIDAY AFTERNOON AND EVENING. THIS COULD RESULT IN A SQUALL LINE...SO WENT LIKELY THUNDERSTORMS WITH MENTION OF LOCALLY HEAVY RAIN AND STRONG WIND GUSTS...DUE TO FASTER WINDS ALOFT. SPC DAY 3 OUTLOOK HAS GOOD DISCUSSION ON THIS. LEFT MENTION OF SCATTERED THUNDERSTORMS FRIDAY NIGHT FOR COUNTIES SOUTH OF INTERSTATE 70. AFTER THAT...DRIER AIR SHOULD GIVE DRY CONDITIONS WITH SEASONABLE TEMPERATURES INTO MIDWEEK. ...GIORDANO .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:58 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.